Michigan, 2008

Tornadoes in Michigan, April 9, 2008

April 9, 2008 · NWS GRR · 2 events in 2 counties and zones

A National Weather Service storm survey determined that damage in the southeast corner of Allegan county northeast into Barry county was caused by an EF-1 tornado. The tornado was on the ground for nearly five miles and did significant damage to a horse barn, lifted a trailer adjacent to the barn, damaged gravel yard equipment, lofted a tank, and uprooted numerous large trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A National Weather Service storm survey determined that damage in the southeast corner of Allegan county northeast into Barry county was caused by an EF-1 tornado. The tornado was on the ground for nearly five miles and did significant damage to a horse barn, lifted a trailer adjacent to the barn, damaged gravel yard equipment, lofted a tank, and uprooted numerous large trees. Some trees were snapped off. There were no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 8, 11:25 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 8, 11:25 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1225 AM EDT WED APR 9 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 PM EDT TUE APR 8 2008)
LOW PRESSURE OVER MISSOURI WILL MOVE NORTHEAST TO THE STRAITS OF
MACKINAC TONIGHT AND INTO QUEBEC ON WEDNESDAY. THIS SYSTEM WILL
BRING RAIN SHOWERS AND SCATTERED THUNDERSTORMS TONIGHT... WITH COOL
AND BREEZY CONDITIONS ON WEDNESDAY. A RIDGE OF HIGH PRESSURE WILL
PASS ACROSS THE REGION WEDNESDAY NIGHT... THEN ANOTHER SYSTEM
TRACKING NORTHEAST FROM THE SOUTHERN PLAINS WILL BRING WIDESPREAD
RAIN FOR THURSDAY NIGHT AND FRIDAY.

&&

.SHORT TERM...(400 PM EDT TUE APR 8 2008)
(TONIGHT THROUGH THURSDAY NIGHT)
CURRENT ORIENTATION OF RAIN SHOWERS ACROSS THE CENTRAL AND NRN CWFA
APPEARS TO BE MATCHING THE CONDENSATION PRESSURE DEFICITS OF 30 MB
OR LESS QUITE WELL... WHICH ACTUALLY LIFTS/PIVOTS NW THROUGH 00Z.

BETWEEN 00Z AND 06Z... THE NORTH-SOUTH ORIENTED BAND OF RAIN SHOWERS
OVER ILLINOIS WILL HEAD THIS WAY... THEN A MID LEVEL DRY SLOT IS
EXPECTED TO SWEEP IN FROM THE SW AFTER ABOUT 09Z.

HAVE MAINTAINED THE CATEGORICAL POPS FOR TONIGHT... BUT THE SRN CWFA
MAY ONLY SEE ABOUT A 3-6 HOUR PERIOD OF PCPN. THE BEST CHANCE OF
THUNDER APPEARS TO BE BETWEEN ABOUT 03Z AND 06Z WHEN THETA-E AXIS
AND BEST ELEVATED INSTABILITY CROSSES THE REGION ALONG WITH THE LLJ.

MOISTURE PROFILES ARE PROGGED TO BE VERY SHALLOW ON WEDNESDAY AND
WILL ONLY CARRY A CHANCE OF SPRINKLES IN THE MORNING ACROSS THE NRN
CWFA. THE LOW LEVEL COLD ADVECTION AND CYCLONIC FLOW SHOULD RESULT
IN CONSIDERABLE LOW CLOUDINESS FOR THE MORNING... ALTHOUGH ARRIVAL
OF ANTICYCLONIC FLOW IN THE AFTERNOON SHOULD BRING ABOUT A
DECREASING CLOUD PATTERN.

NEXT SYSTEM APPROACHING FOR THURSDAY NIGHT EXPECTED TO BE A GOOD
RAIN PRODUCER SINCE THE ENTIRE LONG WAVE TROUGH WILL BE SHIFTING
EAST AND AN ACTIVE WARM FRONT OR OCCLUDED FRONT WILL BE TAKING AIM
ON THE REGION FROM THE SW. UPPER JET DYNAMICS LOOK BETTER TOO.

&&

.LONG TERM...(225 PM EDT TUE APR 8 2008)
(FRIDAY THROUGH TUESDAY)

THE LOW PRESSURE SYSTEM CENTERED OVER IOWA AT 12Z FRIDAY WILL
CONTINUE TO BRING RAIN AND THUNDERSTORMS TO OUR CWFA FRIDAY MORNING
AND AFTERNOON. SVR WX IS POSSIBLE GIVEN HIGH VALUES OF BULK AND LOW
LEVEL SHEAR... STRENGTH OF PVA... AND A 110-120 KT 300 MB SPEED MAX
OVER IL/IN.

THE DEGREE OF SFC BASED INSTABILITY REMAINS UNCERTAIN AND WILL
OBVIOUSLY IMPACT OUR SVR WX POTENTIAL.  LATEST MEX GUIDANCE SUGGESTS
MAX TEMPS COULD REACH THE MID 60S ACROSS OUR SOUTHERN CWFA AS THE
WARM FRONT MOVES NORTH AND OCCLUSION DEVELOPS.

GIVEN THE STRENGTH OF SHEAR AND DYNAMICS WITH THIS SYSTEM AS WELL AS
THE VERY STRONG JET... WE WILL HAVE TO MONITOR THIS CLOSELY FOR SVR
WX FRIDAY. HOWEVER MOST OF THE SVR WX TOOLS FROM SPC SREF GUIDANCE
CURRENTLY SUGGEST THAT THE AREA FROM THE OHIO TO TN VALLEY REGIONS
WILL BE MOST FAVORED FOR SVR WX... LARGELY DUE TO GREATER SFC BASED
INSTABILITY IN THE WARM SECTOR OUT AHEAD OF THE COLD FRONT.

AN UNSEASONABLY COLD AND UNSETTLED WX PATTERN WILL DEVELOP THIS
WEEKEND AS THE H5 LOW MOVES ACROSS OUR REGION. WE ANTICIPATE MIXED
RAIN AND SNOW SHOWERS AND THAT MAX TEMPS WILL STRUGGLE TO REACH THE
LOW TO MID 40S THIS WEEKEND IN NW FLOW CAA.

TEMPS WILL MODERATE ONLY SLIGHTLY EARLY NEXT WEEK AS THE H5 TROF
AXIS SHIFTS EAST. HOWEVER TEMPS WILL STILL REMAIN WELL BELOW NORMAL
MONDAY AND TUESDAY.

&&

.AVIATION...(1225 AM EDT WED APR 9 2008)
THE RADAR SHOWS A LINE OF THUNDERSTORMS CROSSING LAKE MICHIGAN INTO
THE US-131 AREA BY 1 AM AND TO LANSING AND JACKSON BETWEEN 2 AND 3
AM. GUSTY WINDS ARE POSSIBLE AS THE LINE MOVES THROUGH BUT SHALLOW
STABLE AIR AS SEEN ON TAMDAR WILL PREVENT WINDS FROM GUSTING TO MORE
THAN 30 KNOTS.

ONCE THAT LINE MOVES THROUGH LOW CLOUDS MOVE IN QUICKLY WITH THE
COLD ADVECTION BEHIND THE FRONT. MAY EVEN BE SOME SPRINKLES OR LIGHT
RAIN BUT I DID NOT PUT THAT IN THE TAFS AS THE TOPS OF THE LOW
CLOUDS WILL BE BELOW THE DGZ. HOWEVER THERE IS DECENT LIFT BETWEEN
1000 AND 2000 FT TILL NEARLY 18Z.  CLOUD TEMPERATURES WILL BE
BETWEEN 0C AND -2C THROUGH.

THE CYCLONIC FLOW BEHIND THIS SYSTEM WILL NOT MOVE OUT UNTIL LATE
AFTERNOON. I EXPECT THE CLEARING OF THE LOW CLOUDS WILL TAKE TILL
THEN.

&&

.MARINE...(400 PM EDT TUE APR 8 2008)
HAVE POSTED A SMALL CRAFT ADVISORY FOR THE ENTIRE NEARSHORE RUNNING
FROM MIDNIGHT TONIGHT THROUGH THE DAY WEDNESDAY. ONCE THE SURFACE
LOW PASSES BY TONIGHT AND HEADS TOWARD THE STRAITS...WINDS WILL
BECOME SOUTHWEST AND INCREASE TO 30 KNOTS. THE WINDS AND WAVES WILL
DIMINISH LATE WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE REGION.

&&

.HYDROLOGY...(400 PM EDT TUE APR 8 2008)
HAVE BACKED OFF ON QPF AMOUNTS FOR TONIGHT. NOW THINKING FROM 0.25
IN THE SE CWFA TO ABOUT 0.50 IN THE NW CWFA. THIS SHOULD NOT HAVE
MUCH IMPACT ON THE RIVERS. HPC GUIDANCE SUGGESTS ONE TO TWO INCHES
COULD FALL THURSDAY AFTERNOON AND NIGHT... WHICH MAY CREATE SOME
HYDRO ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FOR ST JOE TO MANISTEE FOR MIDNIGHT
TONIGHT TO 6 PM EDT WEDNESDAY.

&&

SYNOPSIS:   MEADE
SHORT TERM: MEADE
LONG TERM:  LAURENS
AVIATION:   WDM
MARINE:     MEADE
HYDROLOGY:  MEADE
Hazardous weather outlook, Apr 8, 5:20 AM EST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
620 AM EDT TUE APR 8 2008

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-091030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
620 AM EDT TUE APR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT AS A WARM FRONT APPROACHES FROM
THE SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT AND FRIDAY AS A STRONG
LOW PRESSURE CENTER IN IOWA PUSHES A WARM FRONT INTO LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO

In the hours before

Special weather statement, Apr 8, 10:13 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 PM EDT TUE APR 8 2008

MIZ051-057-058-065-090400-
BARRY-IONIA-KENT-MONTCALM-
1113 PM EDT TUE APR 8 2008

...SPECIAL WEATHER STATEMENT...

AT 1108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF RAPIDLY DEVELOPING THUNDERSTORMS 5 MILES NORTHEAST OF
FREEPORT...MOVING NORTHEAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...IONIA...ORLEANS...MUIR...
PALO...FENWICK...BUTTERNUT AND SHERIDAN

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4335 8511 4327 8483 4318 8483 4277 8504
      4277 8508 4270 8509 4277 8528 4272 8543
TIME...MOT...LOC 0313Z 212DEG 55KT 4290 8521

93
Special weather statement, Apr 8, 11:09 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1209 AM EDT WED APR 9 2008

MIZ037>039-043>045-050-051-056-057-064-065-071-072-090500-
ALLEGAN-BARRY-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1209 AM EDT WED APR 9 2008

...SPECIAL WEATHER STATEMENT...

AT 1207 AM EDT/1107 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF THUNDERSTORMS FROM JUST OFFSHORE OF PENTWATER TO
NEAR MICHIGAN CITY INDIANA. THESE STORMS WERE MOVING NORTHEAST AT 35
MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...SCOTTVILLE...MUSKEGON...
CUSTER...WALKERVILLE...FOUNTAIN...FREESOIL...SULLIVAN AND REEMAN

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4411 8639 4411 8598 4406 8547 4211 8543
      4214 8618 4293 8616 4372 8646
TIME...MOT...LOC 0409Z 219DEG 63KT 4379 8631 4281 8638
          4173 8668

93

The radar

The Grand Rapids radar (KGRR), 51 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Allegan

When
April 9, 12:39 AM EST to 12:42 AM EST
Where
Allegan County, 2.57 mi ESE of Plainwell to 1.91 mi S of Neeley
Rating
EF1
Path length
2.92 mi
Path width
100 yd
Continued into
Barry, Mi (GRR)
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
42.440, -85.581

A National Weather Service storm survey determined that damage in the vicinity of 388 3rd Street in the southeast corner of Allegan county was caused by a tornado. The tornado was rated an EF-1 on the Enhanced Fujita Damage Scale. The tornado touched down just southwest of the above address in Allegan county.

The tornado was on the ground for nearly five miles, and traveled to the northeast. It did significant damage to a horse barn, lifted a trailer adjacent to the barn, damaged gravel yard equipment, lofted a tank, and uprooted numerous large trees. Some trees were snapped off.

No one was injured. The damage was concentrated about four miles east of Plainwell and extended from the 300 block of 102nd Avenue to the northeast, crossing 106th Avenue in the 100 to 200 block section.

Tornado, Barry

When
April 9, 12:42 AM EST to 12:44 AM EST
Where
Barry County, 0.76 mi WNW of Doster to 1.42 mi NNE of Doster
Rating
EF1
Path length
1.73 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.473, -85.544

A National Weather Service storm survey determined that the EF-1 tornado that touched down just southwest of 388 3rd Street in the southeast corner of Allegan county continued northeast into Barry county. The tornado knocked down numerous trees near Pine Lake, southwest of Prairieville.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyThe tornado archive for Michigan, 2008Warnings in Michigan, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95157, 99849.